Hail, Pennington
- When
- August 22, 1:58 PM MST
- Where
- Pennington County, Rapid City
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.083, -103.217
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 22, 1:15 PM MST, 43 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 215 PM MDT WED AUG 22 2001 MORE PULSE TSMS HAVE DVLPD OVR THE HILLS THIS AFTN WITH A COUPLE NEAR SVR CRITERIA. SCENARIO IS SIMILAR TO YSDY WITH A WEAK WAVE OVR CTRL WY AND UPSLOPE FLOW...BUT THERE IS MORE MOISTURE AROUND. THINK THE STORMS WL HAVE A HARD TIME STAYING TOGETHER OVR THE PLNS WITH LITTLE IN THE WAY OF DYNAMICS...BUT WL MENTION ISOLD EVE TSMS OVR HILLS AND WRN PLNS. OTHERWISE...EXPECT A QUIET NIGHT WITH LOW TEMPS SIMILAR TO PREV FEW NIGHTS. TMRW...A SLIGHTLY STRONGER S/W WL MOV INTO WRN SD DURING THE AFTN WITH A SFC TROF OVR ERN WY. S TO SE FLOW WL CONTINUE TO BRING IN MORE LL MOISTURE SO THINK THAT 20-30 POPS SHLD BE ENOUGH FOR AREA. TEMPS WL AGAIN BE IN THE LWR TO MID 90S OVR AREA. MOS TEMPS LK A LTL LOW AGAIN AND WL RAISE A FEW DEG. S/W WL MOV OVR REMAINDER OF CWA OVERNIGHT...BUT NOT MUCH LIFT ASSOCIATED WITH IT AFTER 00Z. EXPECT ANY STORMS THAT ARE AROUND TO DIE OFF WITH LOSS OF HEATING. WINDS WL STAY UP SOME OVERNIGHT WHICH SHLD HELP TO KEEP TEMPS ON THE MILD SIDE. BY FRI...AREA WL BE UNDER NVA AND HI PRES WL START TO BUILD IN FM W...SO EXPECT DRY CONDS WITH MOSTLY SUNNY SKIES. TEMPS ONCE AGAIN WL BE WARM AHEAD OF COLD FNT THAT WL PASS THRU LATE. FRI NIGHT LOW TEMPS SHLD BE AT LEAST 5 DEG COOLER THAN PREV NIGHTS. IN THE EXTENDED...RDG WL BUILD OFF TO THE W AND MOVE OVER AREA EARLY NEXT WEEK. DRY CONDITIONS EXPECTED FOR PD WITH HIGHS NEAR TO SLIGHTLY ABOVE AVERAGE LATER IN THE FCST. .UNR...NONE. JMG
SDZ001-002-012-013-024>031-041-042-WYZ054>058-221915- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1015 AM MDT WED AUG 22 2001 THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE OVER NORTHEASTERN WYOMING OR WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING. HOWEVER...THUNDERSTORMS THAT DEVELOP MAY PRODUCE BRIEF HEAVY RAIN SHOWERS...SMALL HAIL...AND GUSTY WINDS. .DISCUSSION...THE ATMOSPHERE WILL BECOME UNSTABLE THIS AFTERNOON AS TEMPERATURES WARM. AT THE SAME TIME...A WEAK UPPER LEVEL DISTURBANCE WILL TRACK NORTHEAST ACROSS THE AREA. THIS COMBINATION WILL TRIGGER ISOLATED THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA. HOWEVER...SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. COUNTIES INCLUDED IN THIS OUTLOOK ARE...CUSTER...SHANNON...PERKINS... MEADE...BUTTE...HARDING...CROOK...CAMPBELL...LAWRENCE...WESTON...FALL RIVER AND PENNINGTON. WCJIN-WYNE JOHNSON
The Rapid City radar (KUDX), 31 km away, was scanning. The volume nearest the first event began at 21:00 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2001Every state in 2001This day in weather historyWarnings in South Dakota, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5265945.